Welcome to Mesothelioma.net - Turning Hope and Faith into Action.

Mesothelioma Chemotherapy and Vision and Eye Health

For patients with mesothelioma, chemotherapy is an important tool in the battle to slow the progression of the cancer. It is one of the most common treatments for mesothelioma, but it can cause a lot of side effects and unwanted complications. While things like nausea or hair loss are most common and not permanent, vision problems are also possible when undergoing chemotherapy. Some of these may be temporary, but others can be long-lasting and may have a big impact on eye health.

How Chemotherapy Works

Chemotherapy is a crucial tool for fighting mesothelioma because it is often effective at slowing or even stopping tumor growth and metastasis. Most chemotherapy is administered by giving one or more drugs intravenously. The combination of drugs used depends on the cancer and the patient. The drugs then circulate through the bloodstream and target and kill cells that are rapidly growing and dividing, both cancer and healthy cells. Because the drugs kill some healthy cells, chemotherapy can cause serious side effects, including problems with vision and eyesight.

Chemotherapy’s Effect on the Eyes

One way in which chemotherapy treatment may impact a patient’s eye health is through the immune system. A major side effect of chemotherapy is that it suppresses the action of the immune system, which in turn makes patients more vulnerable to infections. This includes infections in the eyes, like conjunctivitis. Infections are harder to treat while on chemotherapy medications as well.

Some chemotherapy drugs may actually impact how patients see, distorting or lessening vision. This occurs because of underlying complications caused by the drugs. For instance, chemotherapy may cause cataracts, which clouds the lenses in the eyes. Treatment may also increase pressure in the eyes or damage the optic nerve, which is called optic neuropathy.

Eye symptoms that a mesothelioma patient undergoing chemotherapy may experience include:

  • Vision loss or vision changes.
  • Dimness in the perception of colors.
  • Blurry or misty vision.
  • Sensitivity to light.
  • Seeing rainbows or halos around light sources.
  • Seeing a yellowish tinge.
  • Dry and sore eyes.
  • Watery eyes.

Some of these symptoms may be severe or sudden and should be treated right away. Patients who experience sudden and severe eye pain, sudden loss or change of eyesight, an infection that won’t go away, or sudden sensitivity to light should contact their doctor immediately.

Chemotherapy Drugs Most Likely to Cause Vision Problems

Any type of chemotherapy drug has the potential to cause a variety of side effects and complications, including vision changes, and there are even other kinds of treatments that can cause these issues. There are, however, certain chemotherapy medications that are more likely to affect the eyes. These include Taxotere (generic name docetaxel), Ixempra (generic name ixabepilone), Adrucil (generic name fluorouacil), cisplatin, and methotrexate.

Methotrexate and Eye Complications

Of the chemotherapy drugs that are most likely to cause vision problems, methotrexate is the one that is more often used to treat mesothelioma. This medication has been found in studies to cause a few different eye complications in some patients: periorbital edema, internuclear ophthalmoplegia, and keratitis photophobia. While not common, these can be uncomfortable and can cause distress and can disturb and worsen your vision.

Periorbital edema is the collection of fluid and swelling around the eyes. This may also be called puffy eyes. It is not a serious condition but can be uncomfortable and changes the appearance of the face which can be troubling to patients. Drinking more water and limiting salt, using a cold compress, or using anti-inflammatory drugs may help reduce the edema.

Internuclear ophthalmoplegia is caused by damage to nerves and affects the ability to move the eyes horizontally. This can be uncomfortable, disorienting, and can reduce vision or cause double vision. Treatment for this condition is not always straightforward and may require discontinuation of the medication.

Keratitis photophobia is sensitivity to light caused by an infection. Drugs like methotrexate make a patient more vulnerable to infections because it suppresses the immune system. An infection in the eye can cause photophobia and the only real treatment is to treat the infection or discontinue the medication. Otherwise, photophobia can be managed with special glasses that filter out certain types of light and by avoiding bright lights.

Coping with Chemotherapy-Related Vision Changes

Most of the side effects of chemotherapy that are related to vision are not serious or permanent. However, they can be uncomfortable or disorienting. If you have concerns about your eyes, talk to your doctor. You can also take certain steps to cope with these changes while you continue to undergo chemotherapy. Some of the most common symptoms are dry, itchy, and red eyes. Talk to your doctor about what kinds of drops you can use, avoid wearing contact lenses, and blink more frequently to lubricate the eyes.

For light sensitivity, wear sunglasses, even indoors, or use steroidal eye drops. For infections, prevention is best. Prevent eye infections by avoiding touching your eyes, avoiding contact lenses, and not using eye makeup. For dryness and soreness, ask your doctor for a recommendation for eye drops that will help. Halos, rainbows, yellow tinge, and changes to colors should be temporary and are not serious. Cataracts can be problematic and may require surgical treatment.

If you experience eye problems or vision changes while undergoing chemotherapy for mesothelioma, it can be uncomfortable, disorienting, and even painful. Talk to your doctor about what you can do and if changing your medication may help. Most eye problems are uncommon and not serious, but it is important to keep on top of all complications caused by chemotherapy and to take steps to correct them if possible.

Some eye complications may become more serious over time, leading to irreversible damage. For this reason it is so important that you speak to your doctor about any eye or vision problems you experience while going through chemotherapy and after treatment is finished. It is also important to talk to your oncologist in advance of chemotherapy if you have existing eye problems. These can become worse with treatment and you may need to see an eye doctor to evaluate your eyes and to help determine if there are any chemotherapy drugs you should avoid.

Get Your FREE Resources Sent Overnight

resources-shot_optimized
    • New treatment options
    • Veterans benefits & claims
    • $30 Billion asbestos trust fund information
    – Or Call – 1-800-692-8608

Site Navigation

Where can I

Get Additional Help?

For over 15 years, we’ve provided the best FREE resources to mesothelioma patients and loved ones. Our resources include information on the leading treatment options and best doctors in your area; lessons learned from survivors; claims and benefits specifically for Veterans; and how to access your share of billions of dollars in trust fund money.

Get Your FREE Resources Sent Overnight

resources-shot_optimized
  • New Treatment Options
  • Veteran's Benefits & Claims
  • $30 Billion Asbestos Trust Fund Information
– Or Call – 1-800-692-8608

We are here to help you

support_staff

If you've been diagnosed with asbestos-related cancer, contact us at 1-800-692-8608 to find out if you are eligible to receive compensation. You can also fill out the form above to receive FREE information.